Heavy Rain, Webster
- When
- June 2, 5:30 AM CST to 8:00 AM CST
- Where
- Webster County, 0.87 mi SE of Red Cloud
- Reported by
- Trained Spotter
- Coordinates
- 40.090, -98.520
Rainfall total of 1.33 inches. Some pea size hail reported.
A MCS containing strong to severe thunderstorms slid across the Central Plains overnight and into the early morning hours. Aided by a stout low level jet, this MCS dropped hail up to the size of pennies across far southern portions of south central Nebraska, along with locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A MCS containing strong to severe thunderstorms slid across the Central Plains overnight and into the early morning hours. Aided by a stout low level jet, this MCS dropped hail up to the size of pennies across far southern portions of south central Nebraska, along with locally heavy rain. As the low level jet weakened during the mid morning hours, thunderstorm intensity was reduced.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 2, 2:59 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 359 AM CDT MON JUN 2 2008 .DISCUSSION...ACTIVE NEXT 24 HOURS EXPECTED ACROSS SOUTH CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS AS A STRONG TO SEVERE MCS SLIDING ACROSS THE AREA THIS MORNING...LOOKS TO BE FOLLOWED BY ADDITIONAL MORE DISCRETE CONVECTION THIS LATE AFTERNOON TO EVENING. FIRST ISSUE TO RESOLVE INVOLVES THE CURRENT MCS AND ITS PROPAGATION TO THE SOUTHEAST. BASED ON CURRENT TRENDS THE MCS IS FOLLOWING THE NOSE OF A 40 TO 45 KT LLJ TO THE SOUTHEAST ALONG THE NORTHERN EDGE OF THE 850MB THETA/E RIDGE AXIS...BUT THE JET IS SHOWN TO WEAKEN BY 09Z TO 12Z. AT THIS POINT EXPECT THE MCS WILL BEGIN TO INTERACT WITH STRONG 850MB THETA/E ADVECTION JUST NORTH OF THE RETURNING WARM FRONT. THIS SHOULD SHIFT THE STORM PROPAGATION MORE TO THE EAST...MAINLY ALONG AND NORTH OF A HOLDREGE TO HEBRON LINE. EXPECT THIS WILL ALLOW THE MCS TO EXIT THE CWA BY NO LATER THAN LATE MORNING. THE LATE MORNING TO MID AFTERNOON TIME PERIOD THEN LOOK DRY AS WEAK SHORT WAVE RIDGING TAKES HOLD OF THE REGION. NONETHELESS...MANY QUESTIONS EXIST AS THE MODELS ATTEMPT TO PUSH A WARM FRONT NORTHWARD INTO NORTHERN KANSAS BY LATE MORNING ALTHOUGH ITS PROGRESS MAY BE HALTED IF THE CURRENT MCS KICKS OUT A STRONG OUTFLOW BOUNDARY TO IMPEDE THE FRONTS RETURN NORTHWARD. WILL GAMBLE AT THIS POINT THAT ANY OUTFLOW KICKED OUT BY THIS MCS WILL BECOME DIFFUSE AND MIX OUT SUCH THAT THE WARM FRONT WILL STILL SLIDE INTO NORTHERN KANSAS. THIS WILL THEN SET THE STAGE FOR CONVECTION TO INITIALLY DEVELOP OVER THE HIGH PLAINS BY MID AFTERNOON BUT THEN SLIDE EAST INTO FORECAST AREA BY EARLY EVENING. UNDER THIS SCENARIO...WITH EFFECTIVE BULK SHEAR IN EXCESS OF 50 KNOTS AND ML CAPES IN EXCESS OF 2000-3000 J/KG ACROSS THE FORECAST AREA...ANY CONVECTION MOVING INTO THE CWA MAY LIKELY BE IN THE FORM OF A SUPERCELL. WITH SIGTOR VALUES SHOWN TO EXCEED 3 DURING THE LATE AFTERNOON TO EARLY EVENING...TORNADOES WILL ALSO BE POSSIBLE. WILL PLAY UP HWO FOR SEVERE WEATHER EVENT MAINLY THIS EVENING INCLUDING HAIL...DAMAGING WINDS AND TORNADOES. HIGH TEMPERATURES WILL ALSO BE VERY TRICKY ON MONDAY GIVEN ALL OF THE POSSIBLE BOUNDARY SCENARIOS...BUT WILL AIM FOR HIGHS IN THE UPPER 70S NEAR ORD...TO THE MID TO UPPER 80S ACROSS NORTH CENTRAL KANSAS. AS THE AREA HEADS INTO THE MID EVENING TO OVERNIGHT HOURS IT APPEARS ONE OR TWO CONVECTIVE SYSTEMS MAY EVOLVE FROM DISCRETE CONVECTION ACROSS THE HIGH PLAINS AS THE NOSE OF A 50 TO 60 KT LLJ IS SHOWN TO BE ACROSS THE FORECAST AREA. SEVERE THREAT BY THIS POINT WILL SHIFT TO DAMAGING WINDS AND LOCALLY HEAVY RAIN ALTHOUGH LARGE HAIL WILL REMAIN POSSIBLE AS WELL. EXPECT ONE OF THESE SYSTEMS WILL LINGER ACROSS THE CWA INTO THE MORNING HOURS ON TUESDAY. ALTHOUGH SEVERE THREAT SHOULD FADE BY THIS POINT...HEAVY RAIN COULD PRODUCE SOME SERIOUS HYDROLOGICAL ISSUES. WILL HOLD OFF ON ISSUING A FLOOD WATCH AT THIS POINT...BUT THE DAY CREW WILL NEED TO REEVALUATE THIS TIME FRAME FOR FLOOD POTENTIAL. THE MAIN ISSUE WITH THESE CONVECTIVE SYSTEMS WILL BE ANY LARGE OUTFLOW PUSHING THE FRONT BACK SOUTH INTO THE TEXAS PANHANDLE TO NORTHEAST KANSAS BY TUESDAY MORNING. ANTICIPATE THIS WILL PUSH THE BEST CHANCE OF THUNDERSTORMS TO THE SOUTH AND WEST DURING THE LATE MORNING TO AFTERNOON HOURS...ALTHOUGH A STRAY WEAK THUNDERSTORM MAY BE POSSIBLE GIVEN LEFT FRONT QUAD OF UPPER JET STREAK BEING ACROSS THE REGION. HOWEVER...THE FOCUS FOR STRONGER CONVECTION SHIFTS INTO THE LATE EVENING TO OVERNIGHT HOURS TUESDAY NIGHT. THE NORTHWESTERN CORNER OF THE FORECAST AREA WILL BE THE MAIN FOCUS DURING THIS TIME FRAME IN RESPONSE TO A 40 KT LLJ NOSING INTO THE NEBRASKA SANDHILLS. BOTH THE NAM AND GFS DEVELOP A LARGE MCS OVER NORTHEAST COLORADO BY LATE EVENING AND SHIFT IT INTO THE SANDHILLS DURING THE OVERNIGHT HOURS. IN THEORY THIS WOULD LEAVE THE BEST CHANCE FOR THUNDERSTORMS NORTH OF A LEXINGTON TO ORD LINE BUT WILL LEAVE A SLIGHT CHANCE FOR THE REMAINDER OF THE AREA IN CASE THE LLJ FORMS FURTHER TO THE SOUTHEAST. ALL FOCUS THEN SHIFTS TOWARD WEDNESDAY AS A LARGE UPPER WAVE BEGINS TO CUT OFF AND DIG INTO THE INTERMOUNTAIN WEST REGION. THIS WILL LEAVE AN ACTIVE SOUTHWEST FLOW REGIME WITH AN 80 TO 120 KT UPPER JET STREAK NOSING INTO THE CENTRAL PLAINS. IN RESPONSE TO THIS WAVE...A DEEP AREA OF LOW PRESSURE IS SHOWN TO DEVELOP ACROSS THE CENTRAL HIGH PLAINS WITH A WARM FRONT EXTENDING EAST NEAR THE KANSAS...NEBRASKA BORDER WHILE A DRYLINE PUSHES INTO CENTRAL KANSAS WITH THE TRIPLE POINT SHOWN TO BE ACROSS NORTH CENTRAL KANSAS. BOTH THE NAM AND GFS PRODUCE HIGH TO EXTREME INSTABILITY NORTH OF THIS FRONT WITH CAPE VALUES OF 2000 TO 4000 J/KG. THIS INSTABILITY ALONG WITH EFFECTIVE BULK SHEAR EXCEEDING 60 KNOTS AND EFFECTIVE SRH EXCEEDING 200 OVER A LARGE AREA NORTH OF THE FRONT HAS ALL OF THE SIGNS FOR A TORNADIC OUTBREAK. THIS SCENARIO LOOKS VERY SIMILAR TO THE TORNADIC OUTBREAK OF MAY 22 2004 AND WILL BEGIN TO PLAY UP THE WORDING IN THE HWO. OBVIOUSLY THIS TIME FRAME WILL HAVE TO BE WATCHED VERY CLOSELY OVER THE NEXT 48 HOURS. && .AVIATION...06Z TAF. WILL SEE SOME MID LEVEL CIGS AROUND DURING THE OVERNIGHT HOURS...WITH THE MAIN QUESTION BEING WHETHER ANY SHOWERS/THUNDERSTORMS CURRENTLY TO THE NORTH MAKE IT INTO THE KGRI AREA OVERNIGHT. BASED ON OBSERVATIONAL TRENDS IN COMBINATION WITH MODEL FORECASTS...LOOKS LIKE THIS WILL LIKELY STAY NORTH OF KGRI OVERNIGHT SO HAVE KEPT PRECIP MENTION OUT OF THE FORECAST FOR THIS TIME PERIOD. LOWER CLOUDS...APPROACHING OR INTO THE MVFR RANGE EXPECTED TO MOVE IN BY THE MID MORNING HOURS WITH A CHANCE FOR SHOWERS BY THIS TIME AS WELL AS PRECIP TO THE NORTH DROPS SOUTHEAST. CHANCES FOR STRONGER THUNDERSTORMS ENTER THE PICTURE BY EARLY EVENING...SOME OF WHICH MAY BE SEVERE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 535 AM CDT MON JUN 2 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 535 AM CDT MON JUN 2 2008 ...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THIS MORNING AS AN ONGOING CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL SLIDE MAINLY ACROSS SOUTH CENTRAL NEBRASKA THROUGH MID MORNING. LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS UP TO 60 MPH AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THESE STORMS. A MODERATE THREAT OF SEVERE THUNDERSTORMS WILL THEN EXIST LATE THIS AFTERNOON TO EVENING. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS GENERALLY NORTH OF HIGHWAY 24. THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP BY MID AFTERNOON OVER THE HIGH PLAINS BUT WILL THEN SPREAD EAST INTO THE OUTLOOK AREA DURING THE EVENING HOURS. STRONG ATMOSPHERIC WIND SHEAR IN COMBINATION WITH A VERY UNSTABLE AIRMASS WILL ALLOW THESE STORMS TO QUICKLY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF SOFTBALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. IN ADDITION...CONDITIONS WILL BE FAVORABLE FOR ONE OR TWO TORNADOES. HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF FLASH FLOODING DURING THE LATE EVENING TO OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A CHANCE OF THUNDERSTORMS WILL EXIST TUESDAY INTO TUESDAY NIGHT. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. ANOTHER SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS THEN LOOKS POSSIBLE WEDNESDAY AFTERNOON TO EVENING ACROSS THE OUTLOOK AREA AS A WARM FRONT IS SHOWN TO STALL NEAR THE KANSAS...NEBRASKA BORDER. LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES...SOME STRONG...ALL LOOK POSSIBLE. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA ON THURSDAY BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM THIS AFTERNOON AND LASTING INTO EVENING OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 416 AM CDT MON JUN 2 2008 NEZ039-040-046-047-020945- GREELEY-HOWARD-SHERMAN-VALLEY- 416 AM CDT MON JUN 2 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA HOWARD COUNTY IN CENTRAL NEBRASKA SHERMAN COUNTY IN CENTRAL NEBRASKA VALLEY COUNTY IN CENTRAL NEBRASKA THIS INCLUDES THE CITY OF ORD. AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOUP CITY...OR 23 MILES SOUTH OF ORD...AND MOVING EAST AT 48 MPH. * THE THUNDERSTORM WILL BE NEAR... COTESFIELD BY 430 AM CDT ELBA BY 435 AM CDT ST. PAUL BY 440 AM CDT SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE EAST INTO VALLEY AND SHERMAN COUNTIES THROUGH 445 AM...AND WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND WINDS TO 40 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 446 AM CDT MON JUN 2 2008 NEZ039-040-046-047-061-021015- BUFFALO-GREELEY-HOWARD-SHERMAN-VALLEY- 446 AM CDT MON JUN 2 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA NORTHWESTERN HOWARD COUNTY IN CENTRAL NEBRASKA SHERMAN COUNTY IN CENTRAL NEBRASKA SOUTHERN VALLEY COUNTY IN CENTRAL NEBRASKA NORTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF ARCADIA TO 7 MILES NORTH OF LITCHFIELD TO 9 MILES SOUTH OF MASON CITY...AND MOVING SOUTHEAST AT 52 MPH. * THUNDERSTORMS WILL BE NEAR... SHERMAN RESERVOIR DAM BY 455 AM CDT PLEASANTON BY 500 AM CDT ROCKVILLE BY 505 AM CDT COTESFIELD BY 510 AM CDT SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 620 AM CDT MON JUN 2 2008 NEZ060-061-072-073-082-083-021145- BUFFALO-DAWSON-FURNAS-GOSPER-HARLAN-PHELPS- 620 AM CDT MON JUN 2 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF LEXINGTON. NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF HOLDREGE. AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUSTIS TO 5 MILES SOUTHWEST OF SMITHFIELD TO ATLANTA...AND MOVING EAST AT 50 MPH. * THUNDERSTORMS WILL BE NEAR... SMITHFIELD BY 625 AM CDT LEXINGTON BY 635 AM CDT FUNK BY 640 AM CDT ELM CREEK BY 645 AM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 227 AND 263. HAIL UP TO DIME SIZE...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 11:30 UTC.
1 heavy rain, 1 hail. Local standard time, as filed.
Rainfall total of 1.33 inches. Some pea size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112836, 112834.